North Dakota, 2015Heavy Snow in North Dakota, December 15 to 16, 2015
December 15 to 16, 2015 · NWS BIS · 8 events in 8 counties and zones
A deep upper level trough approached the Northern Plains and combined with a surface low lifting through eastern South Dakota to produce up to eight inches of snow over parts of south central North Dakota into the James River Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough approached the Northern Plains and combined with a surface low lifting through eastern South Dakota to produce up to eight inches of snow over parts of south central North Dakota into the James River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 15, 6:42 PM CST, 18 minutes earlier.
Area forecast discussion, Dec 15, 6:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CST TUE DEC 15 2015
.UPDATE...
ISSUED AT 642 PM CST TUE DEC 15 2015
WE MADE ANOTHER MINOR UPDATE TO FURTHER REFINE/SLIGHTLY SLOW DOWN
THE RAMP-UP IN THE HOURLY CHANCE OF SNOW ACROSS THE JAMES RIVER
VALLEY IN A COLLABORATIVE EFFORT WITH THE NWS OFFICE IN GRAND
FORKS.
UPDATE ISSUED AT 549 PM CST TUE DEC 15 2015
NO SIGNIFICANT CHANGES WITH THIS UPDATE CYCLE OTHER THAN TO USE A
TIME-LAGGED ENSEMBLE OF RECENT HRRR AND WRF-ARW/WRF-NMM MODEL RUNS
TO SLOW THE ADVANCE OF SNOW INTO THE AREA SLIGHTLY. REGARDLESS...A
LARGE AREA OF MODERATE TO HEAVY SNOW IN SD IS LIFTING NORTH AND IS
ON TRACK TO ENTER SOUTHERN ND BY MID TO LATE EVENING. WE DO SEE A
SUBTLE TREND WESTWARD IN THE MOST RECENT HRRR/RAP SIMULATIONS WITH
RESPECT TO THE POSITION OF THE DEFORMATION BAND AND THUS HEAVIEST
SNOW WITH THE INCOMING SYSTEM...WHICH WILL REQUIRE MONITORING.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 220 PM CST TUE DEC 15 2015
MAIN ISSUE IN THE SHORT TERM IS THE WINTER STORM. LATEST MODEL
GUIDANCE NOW PLACES THE HEAVIEST SNOW THROUGH THE JAMES RIVER
VALLEY BEGINNING THIS EVENING THROUGH WEDNESDAY. MODEL SOUNDINGS
SUGGEST THIS AREA WILL HAVE A DEEP DENDRITIC GROWTH ZONE OF -10 TO
-20C WITH THE HEAVIEST SNOW IS EXPECTED ROUGHLY BETWEEN MIDNIGHT
NOON WEDNESDAY.
MODELS ALSO SHOW A DEFORMATION ZONE SHOULD FOCUS DEEP LIFT AND
FOCUS THE HEAVIEST SNOW IN THE JAMES RIVER VALLEY.
WINDS WILL NOT BE SUFFICIENT TO CREATE BLOWING/DRIFTING SNOW AS
EXPECT THE CHARACTER OF THE SNOW TO BE A BIT WETTISH.
LIGHT SNOW WITH LITTLE ACCUMULATION IS EXPECTED NORTH CENTRAL AND
NORTHWEST WITH THE SOUTHWEST IN A LOW END ADVISORY AROUND 3 OR 4
INCHES.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 220 PM CST TUE DEC 15 2015
SOME SCATTERED LIGHT SNOW WILL LINGER WEDNESDAY NIGHT...THEN COLD
AIR ARRIVES THURSDAY AND FRIDAY.
HIGH PRESSURE AND COLD AIR ADVECTION WILL PUSH INTO NORTH DAKOTA
THURSDAY AND FRIDAY. TEMPERATURES AROUND ZERO ARE EXPECTED FOR
OVERNIGHT LOWS FRIDAY WITH TEMPERATURES IN THE TEENS FOR HIGHS.
WARM AIR ADVECTION KICKS IN THIS WEEKEND AS LOW PRESSURE DEVELOPS
IN MONTANA AND WINDS SHIFT OUT OF THE SOUTH. TEMPERATURES WILL
LIKELY REBOUND INTO THE 30S ACROSS LOCATIONS WITH MINOR SNOWPACK.
MORE ACTIVE WEATHER IS POSSIBLE NEXT WEEK WITH SEVERAL WAVES
INDICATED BY THE LONG TERM MODELS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 549 PM CST TUE DEC 15 2015
WIDESPREAD IFR TO LIFR CONDITIONS WITH LOW CEILINGS AND/OR REDUCED
VISIBILITY IN SNOW ARE EXPECTED AT MOST LOCATIONS ACROSS WESTERN
AND CENTRAL ND TONIGHT INTO WEDNESDAY. SNOW WILL BE HEAVIEST OVER
PARTS OF SOUTH CENTRAL ND INTO THE JAMES RIVER VALLEY. NORTHWEST
WINDS WILL INCREASE BY WEDNESDAY TOO WITH GUSTS TO AROUND 25 KT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR NDZ023-025-036-
037-045>048-050-051.
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ005-013-022-034-035-040>044.
&&
UPDATE...CJS
SHORT TERM...WAA
LONG TERM...AJ
AVIATION...CJS
Hazardous weather outlook, Dec 15, 6:06 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CST TUE DEC 15 2015
NDZ023-025-036-037-045>048-050-051-170015-
WELLS-FOSTER-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
606 PM CST TUE DEC 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON.
SNOWFALL ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED. PLEASE SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM WARNING CONTINUES INTO WEDNESDAY AFTERNOON. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ005-013-022-034-035-040>044-170015-
ROLETTE-PIERCE-SHERIDAN-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-
606 PM CST TUE DEC 15 2015 /506 PM MST TUE DEC 15 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH WEDNESDAY
AFTERNOON. SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER WEATHER ADVISORY CONTINUES INTO WEDNESDAY AFTERNOON.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001>004-009>012-017>021-031>033-170015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
606 PM CST TUE DEC 15 2015 /506 PM MST TUE DEC 15 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJS/WAA
Heavy Snow, McIntosh
- When
- December 15, 7:00 PM CST to December 16, 10:00 AM CST
- Where
- McIntosh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Locations near Ashley and Zeeland received eight inches of snow.
Heavy Snow, Sioux
- When
- December 15, 7:00 PM CST to December 16, 10:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Public
Selfridge received seven inches of snow.
Heavy Snow, Emmons
- When
- December 15, 7:00 PM CST to December 16, 10:00 AM CST
- Where
- Emmons forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Linton received seven inches of snow.
Heavy Snow, Dickey
- When
- December 15, 7:00 PM CST to December 16, 10:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Western Dickey County received an estimated seven inches of snow. Visibility was briefly reduced to under one-quarter mile due to snow and blowing snow in Ellendale during the early morning hours of December 16.
Heavy Snow, La Moure
- When
- December 15, 9:00 PM CST to December 16, 12:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Western LaMoure County received an estimated seven inches of snow.
Heavy Snow, Logan
- When
- December 15, 9:00 PM CST to December 16, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Southern Logan County received an estimated seven inches of snow.
Heavy Snow, Stutsman
- When
- December 15, 11:00 PM CST to December 16, 3:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Streeter received six inches of snow.
Heavy Snow, Kidder
- When
- December 15, 11:00 PM CST to December 16, 3:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Eastern Kidder County received an estimated six inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 15, 2015$28,000 · 4 events
- Winter Storm in South Dakota, December 15 to 16, 201520 events
- Winter Storm and Heavy Snow in Minnesota, December 15 to 16, 201520 events
- Heavy Snow and Winter Weather in South Dakota, December 15 to 16, 201517 events
- Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 201516 events
- Winter Storm in South Dakota, December 15 to 16, 201515 events
- Heavy Snow in Idaho, December 15 to 16, 201510 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Heavy Snow and Winter Weather in Washington, December 15 to 16, 20155 events
- Frost and Freeze in California, December 15 to 16, 20154 events
- Heavy Snow in Minnesota, December 15 to 16, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606649, 606652, 606653, 606682, 606690, 606691, 606661, 606700.